Follow
Share

My dad recently had a tibial bypass on his right leg a few weeks ago, before the surgery he was completely independent, could hold a conversation and everything. I will also say my dad has been an alcoholic for many years. Since the surgery my dad has had major memory loss especially his short term memory. He fell and ended up back in the hospital where we were told his Thiamine levels were low and his diagnosis is Wernicke encephalopathy and to follow up with a neurologist. He came home New Years Day and of course has not had any physical therapy yet is very weak, can barely put weight on his leg, he needs help with eating, pretty much everything, so my mom and I are caring for him. He has gone back in time pretty much in every convo, does not believe this is home, and sometimes does not believe my mom is his wife. He is completely dependent on us. Has anyone else dealt with Wernicke encephalopathy or have any advice? Thanks for reading

Find Care & Housing
I have a friend with it. i am his caretaker. He was in a nursing home for 4 years but is extremely independent. His wife was taking his ssdi and leaving him there. I got him out and he is basically living alone. (an apt attached to mine.) He can do everything himself except finances i had to take every penny away from him or he will hit the barroom.
Helpful Answer (0)
Reply to jmann722
Report

Hello,

I’m in the same boat as you. I called an ambulance for my dad in March because he was acting very strange - he was convinced that there was a big prize fight that night for 20k that he was going to win. While he’s been an alcoholic for many years, he had been trying to abstain due to some dental issues. I thought he was withdrawing, or going through the DTs, but this seems worse somehow.

My father is currently in a nearby mental hospital. We are having a hard time getting him placed in a care facility. I’m 29, unmarried, no siblings or other family around, so I feel unbelievable pressure to have him move in with me... but I know I can’t handle this disease. My dad is 53, ran his own business, and was extremely independent, so getting him to cooperate and calm down is a pipe dream some days. And he has shown the propensity to become violent and run (which is why he was removed from the hospital to begin with).

Frankly, I don’t know what the future holds. He can only stay at the mental ward for 90 days, and I think he may have to be transferred to a state hospital. All I can do is hope that he will improve enough that I can care for him, or that he will be placed somewhere that can help him.

WKS can make you feel powerless, and frustrated, and very, very alone. There aren’t many resources out there for it because it’s fairly rare, y’know? And I’m so new to this that I don’t have much advice to give you. But you’re NOT alone. Please reach out to me or others if you need someone to lean on
Helpful Answer (0)
Reply to Prrplexity
Report

Yes. I'm caring for my brother with Wernicke-Korsacoff syndrome. He was misdiagnosed at first and didnt get the IV thiamine (B1) that could have reversed or stopped permanent damage. MAKE SURE YOUR DAD GETS THE THIAMINE (B1) THERAPY AND CONTINUED MAINTENANCE!!
He's 55 and I'm 58. My mom passed 2 yrs ago and she was his main helper. Right now he's still in his own home but needing more and more help so I'm going to look closer at permanent placement or live in help. I still have several years to work before retirement.
I don't know about having any advice but I struggle with the fact that his behavior and bad choices caused this to happen to him. He was diagnosed originally with early onset dementia even though the encephalopathy, shrinkage of the cerebellum, and neuropathy were already present along with his history of severe alcoholism. He's been sober 7 years but it was too late.
Helpful Answer (1)
Reply to mrspru852
Report
Brkheart2120 Jan 4, 2021
They did 2 days of the high dose Thiamine and we continue to give it to him at home along with a healthy diet. I’m pretty certain the drinking played a role in all of this and he had not stopped till the day before surgery and has been drinking his entire life. We plan to follow up with a neurologist once his mobility is better or try to get a televising at least. Prayers for your brother
(0)
Report
Have you read up on this? Did the hospital start treating him with Thiamine? From what I read this is very serious. You need to contact a neurologist now or at least his PCP.
Helpful Answer (1)
Reply to JoAnn29
Report
Brkheart2120 Jan 4, 2021
The hospital only did a couple of days of high dose Thiamine and told us to follow up with a neurologist which we plan to do as well
(0)
Report
I am not familiar with Wernicke encephalopathy, but I do know that often times someone with any type of mental decline, can suffer even greater decline after surgery, caused by the anesthesia. In some cases it does get better, but in others it doesn't. I know my husband who had vascular dementia, was much more confused after a surgery he had, and it was quite scary. Thankfully with him, that only lasted a few weeks or so though. I am guessing in your dads case that his previous alcoholism doesn't help the situation any. Wishing you and your dad the best.
Helpful Answer (1)
Reply to funkygrandma59
Report
Brkheart2120 Jan 4, 2021
Correct his alcoholism has not helped and I know it plays a role in this, I just find it strange that he was able to hold a conversation prior to this surgery and on top of him healing from it now he has severe short term memory loss. Thanks for responding
(0)
Report
Your profile says your father is only 68 and I was wondering if he had anesthesia during his procedure, which can sometimes create a lingering or lasting cognitive problem in seniors -- I think he is too young for this explanation, but it may be the cause. My friend's father had shoulder surgery when in his early 70s and was never the same after.

Also, has he been checked for a UTI? These are very common in seniors and if your father was catheterized at all for his procedure it is very possible he has one. This can be cleared up with antibiotics.

And, certain medications are not recommended for seniors at all. Please search online for which ones and their side-effects.

As we age we lose our abilities really fast if not rigorously kept up with PT. If your dad is still an active alcoholic, this may be the main factor driving his health problems. This makes for a complicated recovery for him. My own personal experience is that you schedule all the PT in the world for your LO but if they won't or can't participate...there's only so much you can do. I wish you success in helping him improve and peace in your heart whatever the outcome.
Helpful Answer (1)
Reply to Geaton777
Report
Brkheart2120 Jan 4, 2021
He has not been checked for a UTI I will make sure we do that. And I have been researching online so much and wanted to find others who can relate. I appreciate you responding thank you
(1)
Report
Your dad's condition is often caused by chronic alcohol use and loss of vitamin B. It may be caused by other reasons also but mostly alcohol abuse. It needs immediate repetitive treatment of B1 often for at least several days. Without treatment, it becomes Wernicke-Korsakoff disease which is not treatable and falls under the dementia umbrella because of the short term memory loss and confusion.
Helpful Answer (1)
Reply to sjplegacy
Report
Brkheart2120 Jan 4, 2021
he fell after the initial surgery and was treated with high doses of Thiamine but only for a couple of days. I do believe the anesthesia played a role. He is getting physical therapy and occupational therapy in the home. This is our first time ever dealing with this and it’s a lot to take in. Thank you for responding.
(0)
Report
Why is he not getting any treatment or rehab?

https://www.agingcare.com/search?term=Wernicke+encephalopathy
Helpful Answer (0)
Reply to cwillie
Report

Hello,

I wish that I had an answer for you. I am not familiar with this situation.

Please stick around for answers from others.

Best wishes to you and your dad.
Helpful Answer (0)
Reply to NeedHelpWithMom
Report

Ask a Question
Subscribe to
Our Newsletter